A mysterious outbreak of lung injuries is sweeping the nation! The use of black market marijuana vaping devices offers a glimpse as to what might be making people sick. As of November, 2019, the Centers for Disease Control and Prevention (CDC) reports 2,290 cases of e-cigarette or vaping, product use associated lung injury (EVALI) in 49 states. Of the states reported, there have been 10-49 known lung injury cases in Delaware. What’s all the craze? The vast majority of patients reported using illicit products containing Tetrahydrocannabinol (THC), the psychoactive ingredient in marijuana. Patients with reported lung injuries may have used products mixed with potentially illicit substances, such as marijuana. Lung fluid samples of hospitalized patients with a diagnosis of EVALI identified vitamin E acetate, a sticky chemical additive in the lungs. The vitamin E additive in the THC-containing e-cigarette, or vaping products can cause lung injury when inhaled but not when used on the skin. These products were claimed to be sold on the black market in pre-filled vape cartridges largely found in counterfeit brands. Amid the growing alarm of lung illnesses and increases in youth-vaping rates, some states are rushing to enact bans and restrictions on flavored and nicotine vaping products. Industry and Trade Groups state that the black market THC products may come from distributors who buy empty cartridges then fill them with THC mixtures disguising them in the package. Investigations are continuing nonetheless. The CDC recommends that people not use THC-containing e-cigarette, or vaping products. Adults who continue to use an e-cigarette, or vaping products, should carefully monitor themselves and see a healthcare provider immediately if they develop respiratory symptoms such as cough, shortness of breath, chest pain. For more information, go to www.CDC.gov.
TOVA Primary Specialty Care #tovacares